Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 3, NWS Corpus Christi, TX

May 5, 2008Duval County, Webb County, Texas

NWS Corpus Christi, TX issued this flash flood warning at May 5, 2008, 7:16 AM CDT for Duval County, Webb County, Texas. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2008, 7:16 AM CDT (12:16 UTC)
Expired
May 5, 2008, 8:45 AM CDT
In force
89 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Flood severity
None

Counties Duval County, TX, Webb County, TX

The radar

The Corpus Christi radar (KCRP), 150 km from the middle of the area, began a volume at 12:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 0.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2008-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2008-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1559 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KCRP 051219
FFWCRP
TXC131-479-051345-
/O.NEW.KCRP.FF.W.0003.080505T1216Z-080505T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
716 AM CDT MON MAY 5 2008

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL DUVAL COUNTY IN SOUTH TEXAS
  SOUTHEASTERN WEBB COUNTY IN SOUTH TEXAS

* UNTIL 845 AM CDT

* AT 707 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING ACROSS THE WARNED 
  AREA. THESE STORMS WILL PRODUCE 2 TO 4 INCH RAINFALL TOTALS IN A 
  VERY SHORT PERIOD OF TIME.

* THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED
  AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MIRANDO CITY...OILTON...AGUILARES AND BRUNI.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING. SEVERAL STRANDED VEHICLES HAVE 
ALREADY BEEN REPORTED IN LAREDO FROM THESE STORMS AND HEAVY RAINFALL.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 2727 9911 2726 9921 2767 9922 2770 9872
      2736 9870 2736 9879 2728 9879 2727 9881
      2725 9910

$$

MJG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at May 5, 4:53 AM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 5, 4:53 AM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
453 AM CDT MON MAY 5 2008

.SHORT TERM (TODAY THROUGH TUESDAY)...TOUGH FORECAST NEXT FEW
PERIODS AS MODELS ALREADY DO NOT HAVE HANDLE ON CURRENT CONVECTION
ACROSS WRN AREAS. APPEARS OROGRAPHIC LIFT ASSOC W/ ESE SFC FLOW IS
COMBINING W/ SOME WEAK S/WV MVG ACROSS THE MEXICAN MOUNTAINS AND
VERY HIGH MOISTURE CONTENT THIS MORNING TO INDUCE THESE STORMS...
ALTHOUGH ANY S/WV IN THE AREA IS NOT NOTICEABLE AT ALL IN WV
IMAGERY. THESE STORMS HAVE BEEN WEAKENING AS THEY MOVE EAST ACROSS
THE BORDER AND TURNING INTO WEAK SHOWERS AND ELEVATED RAIN.
FOLLOWED MAV POPS THIS CYCLE (WHEN CONVECTION WAS LESS IMPRESSIVE
EARLIER THIS MORNING) SHOWING LOW END CHC ACROSS THE SOUTH AND
HIGH END CHC/SCT POPS ACROSS THE WEST AND NORTH...BUT MOST RECENT
SATELLITE IMAGERY SHOWS ANOTHER BURST OF CONVECTION MVG EAST OUT
OF THE MEXICAN MOUNTAINS AND AM WONDERING IF THIS WILL GET GOING
ENOUGH TO DEVELOP INTO A LITTLE MCS THAT MIGHT AFFECT MUCH OF THE
AREA GIVEN THE HIGH MOISTURE VALUES AND INSTABILITY. THIS WILL HAVE
TO BE WATCHED CLOSELY AND MAY HAVE TO UPDATE TO RAISE POPS...ESP
IN WRN AREAS BASED ON RECENT TRENDS. ALSO HAVE NOTED A FEW STORMS
PULSE UP TO SEVERE LEVELS WITH SOME HIGH REFLECTIVITY CORES UP TO
25 TO 30 K FT JUST ACROSS THE BORDER...BUT AGAIN THE STORMS HAVE
WEAKENED AS THEY MOVE EAST. THINK IT WILL BE WISE TO MENTION A FEW
STRONG STORMS AND LOCALLY HEAVY RAINFALL FOR THE WRN COS IN THE
HWO.

A MORE NOTABLE S/WV AND JET STREAK ROUNDING THE UPR TROUGH ACROSS
CA WILL PUNCH ACROSS NRN MEXICO OVERNIGHT AND MODELS SHOW UPR
DIFFLUENCE AND DIVERGENCE SPREADING ACROSS CEN AND S TX. NAM ALSO
SHOWS SOME COOLING OF THE H7 LAYER THAT IS STILL ON THE WARM SIDE
ATTM AND HAS BEEN HELPING TO LIMIT CONVECTIVE POTENTIAL. APPEARS
ANOTHER BLOW UP OF SIERRA MADRE CONVECTION DUE TO THESE FEATURES IS
LIKELY W/ TSTMS AND POSSIBLY AN MCS MVG EAST INTO THE REGION. OF
COURSE IF CURRENT CONVECTION LASTS WELL INTO THE DAY THIS COULD
DISRUPT THIS PROCESS. NONETHELESS...HIGH MOS POPS FAVORING NRN AND
NWRN ZONES SEEMS REASONABLE AND WILL FOLLOW SUITE LEANING TOWARD
MAV POPS THAT SHOW 30-40% ALONG THE COAST AND 50-60% INLAND.
ALTHOUGH POPS ARE LOWER ALONG THE COAST...IT IS NOT OUT OF THE
QUESTION FOR AN MCS TO REACH THE COAST IF IT GETS GOING STRONG
ENOUGH OUT WEST. SOME LINGERING CONVECTION COULD EASILY LAST INTO
TUE MORNING AND THEREFORE KEPT SLT CHC POPS GOING.

&&

.LONG-TERM (TUESDAY NIGHT THROUGH SUNDAY)...THE LATEST MEDIUM RANGE
MODELS REMAIN CONSISTENT WITH THE ULTIMATE TRACK AND EVOLUTION OF
THE MID/UPR LOW CURRENTLY LOCATED OFF THE LOWER CALIFORNIA COAST.
HOWEVER...THE ECMWF/GFS ARE NOW A LITTLE FARTHER SOUTH WITH THIS
FEATURE AS IT ENTERS THE SOUTHERN PLAINS TUESDAY NIGHT. THIS
TRANSLATES INTO SLIGHT CHANCE POPS ACROSS THE NW CWA BETWEEN 06Z-12Z
WED PUSHING EASTWARD INTO THE VICTORIA CROSSROADS ALONG AND AHEAD OF
THE PACIFIC FRONT WEDNESDAY. BY WEDNESDAY NIGHT...THE LOW WILL LIFT
INTO THE UPPER MISSISSIPPI RIVER VALLEY WITH ZONAL FLOW ALOFT
DEVELOPING ACROSS SOUTH TEXAS. FLAT RIDGING TO THE SOUTH WILL
MAINTAIN THE ZONAL PATTERN OVER THE REGION THROUGH THE WEEKEND. IN
ADDITION...PERSISTENT SWLY FLOW AT H85 WEDNESDAY THROUGH THE WEEKEND
WILL MAINTAIN DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES ACROSS
SOUTH TEXAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    83  73  85  75  89  /  30  30  20  10  10
VICTORIA          81  69  85  72  86  /  50  50  20  10  20
LAREDO            91  74  96  76 100  /  40  50  10  10  10
ALICE             86  71  91  73  94  /  30  40  20  10  10
ROCKPORT          80  74  81  75  84  /  30  30  20  10  10
COTULLA           87  71  92  71  95  /  50  60  20  20  10
KINGSVILLE        85  72  89  75  93  /  30  30  20  10  10
NAVY CORPUS       80  75  83  76  84  /  20  20  20  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

MJG...SHORT TERM
TM...LONG TERM
Hazardous weather outlook, May 5, 6:10 AM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
610 AM CDT MON MAY 5 2008

GMZ230-235-250-255-270-275-TXZ229>234-239>247-061115-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
610 AM CDT MON MAY 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE OUT OF MEXICO THIS
MORNING INTO THE RIO GRANDE PLAINS. SOME OF THESE STORMS WILL BE
STRONG PRODUCING FREQUENT LIGHTNING...VERY HEAVY RAINFALL...GUSTY
WINDS AND SMALL HAIL MAINLY ACROSS PORTIONS OF THE RIO GRANDE
PLAINS AND SOUTH TEXAS BRUSH COUNTRY. LOCALIZED RAINFALL AMOUNTS
UP TO 5 INCHES WILL BE POSSIBLE.

SCATTERED SHOWERS AND MORE ISOLATED THUNDERSTORM ACTIVITY WILL BE POSSIBLE
FURTHER EAST ACROSS THE COASTAL PLAINS TODAY. STORMS IN THESE AREAS ARE
EXPECTED TO REMAIN WEAKER.

ANOTHER UPPER LEVEL DISTURBANCE WILL LIKELY GENERATE SHOWERS AND
THUNDERSTORMS ACROSS NORTHEAST MEXICO THIS EVENING. THESE STORMS
WILL MOVE EAST AND ARE EXPECTED TO IMPACT THE RIO GRANDE PLAINS
AND POSSIBLY PORTIONS OF THE COASTAL PLAINS AND COASTAL BEND
OVERNIGHT. ORGANIZED SEVERE STORMS ARE NOT EXPECTED...HOWEVER SOME
STRONG STORMS PRODUCING HEAVY RAINFALL...FREQUENT LIGHTNING....SMALL
HAIL AND GUSTY WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS SOUTH TEXAS
TUESDAY. THUNDERSTORM CHANCES WILL CONTINUE LATE TUESDAY NIGHT INTO
WEDNESDAY...MAINLY AFFECTING AREAS NORTH OF HIGHWAY 59. HOWEVER...NO
ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MJG

In the hours before

Special weather statement, May 5, 6:41 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
641 AM CDT MON MAY 5 2008

TXZ239-051245-
WEBB-
641 AM CDT MON MAY 5 2008

...A STRONG THUNDERSTORM WAS AFFECTING WEBB COUNTY...

AT 633 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER LAREDO...MOVING EAST AT 20 MPH.

THIS STORM WILL BE NEAR...
  AGUILARES BY 735 AM CDT.

FREQUENT LIGHTNING...TORRENTIAL RAINFALL...SMALL HAIL AND WINDS 40
TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...RAINFALL
AMOUNTS AROUND 4 INCHES WILL BE POSSIBLE AND FLASH FLOOD WARNINGS
ARE IN EFFECT FOR WESTERN WEBB COUNTRY UNTIL 745 AM.

MJG

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 5:48 AM CDTFlash Flood WarningCRPWebb117 min
May 5, 6:50 AM CDTSevere Thunderstorm WarningCRPWebb55 min
May 5, 7:40 AM CDTSevere Thunderstorm WarningCRPDuval, Webb65 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.